The recent spike in overdose deaths in Ohio over the last few years can be partly attributed to the powerful narcotic fentanyl. Fentanyl is a narcotic that can be prescribed to treat large amounts of pain over a long time. It is 50 times stronger than heroin. Recently, many law enforcement agencies have discovered fentanyl is being mixed with heroin. This more powerful mixture has resulted in an increase in overdoses. 

In the summer of 2016 a large number of overdoses were reported throughout the Greater Cincinnati area over a short period of time. It was discovered that a very powerful synthetic drug, carfentanil, was responsible for the spike in overdoses. Carfentanil is an extremely powerful opioid that is used to tranquilize elephants. It is 100 times stronger than fentanyl and 10,000 times more powerful than morphine. When mixed with heroin, the result was a dramatic increase in overdoses.

When fentanyl or carfentanil is present and causes an overdose, it usually requires more than one dose of the overdose reversal medicine Naloxone (or Narcan) to revive the person.

2. Know the Signs of Overdose
Spotting an overdose and responding quickly can help save a person’s life. Some of the common signs include:

  • Hard to wake
  • Blue/gray skin
  • ​Choking /vomiting

3. Call 911 ASAP
A person who is overdosing on carfentanil will likely need extra Naloxone and medical help so it is very important to call 911 if you think someone is overdosing.

4. Naloxone Can Help But They May Need Extra Doses
Administering Naloxone can help but due to its strength the person may need more than a normal dose.

FENTANYL AND CARFENTANIL AWARENESS

Relative Strength Compared to Morphine

Fentanyl is 50 to 100 times stronger than morphine. Carfentanil is 10,000 times stronger than morphine.

DANGERS OF FENTANYL AND CARFENTANIL

1. Fentanyl and Carfentanil are Very Potent Opioids

​​​Clermont County Save Line: 513.528.SAVE (7283)